Indiana, 2022

Damaging Winds in Indiana, May 25, 2022

May 25, 2022 · NWS ILN · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours ahead of a slow moving low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours ahead of a slow moving low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 25, 3:06 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, May 25, 3:06 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
406 PM EDT Wed May 25 2022

.SYNOPSIS...
A slow, eastward progressing upper low keeps the pattern
unsettled through Friday, with periods of showers and
thunderstorms expected. The upper low begins to push east of our
region on Saturday, with gradual clearing expected. The forecast
trends drier the remainder of the weekend, with a gradual
warming trend expected.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar imagery at 3:30 PM shows a few showers beginning to enter
our far southwestern counties, with a few rumbles of thunder
being introduced into our CWA with these showers.

The upper flow pattern places the ILN fa just upstream of an H5
trough. With the meridional flow pattern between the
trough/ridge becoming more amplified, deep layer southerly flow
will persist across our CWA. However, wind speeds aloft are
pretty marginal today, with 35 kts of flow expected at about
500mb. While the speed shear isn't all that impressive today,
the directional shear will still be something to monitor as
backed surface winds out of the southeast provide a bit more of
a curvature (veering) profile to the hodographs.

Surface temperatures and dewpoints have trended a degree or two
higher everywhere, so went ahead and nudged those up from the
previous forecast. Instability does appear to be highest across
our southwestern counties near the Tristate. The HRRR still
trends a bit lower compared to other CAMs, with SBCAPE closer to
800-1000 J/kg. The latest SPC Mesoanalysis does trend a bit
higher closer towards the NAM3K, with 1500-2000 J/kg of SBCAPE
building near the Tristate through the late afternoon.

SPC has upgraded to a Slight Risk across our eastern IN and
west-central OH counties in the Day 1 Outlook. A Marginal Risk
for severe weather exists in our remaining eastern counties with
the exception of our far east. Time frame to monitor will
generally be from about 4 PM through 10 PM in our CWA where a
few strong to severe storms are possible. Main threats will be
from straight-line winds and even hail given steep low level
lapse rates. However, we continue to mention that an isolated
tornado cannot be ruled out given the favorable directional
shear profiles. Overall however, storms have yet to be very
impressive based on latest trends, and the primary severe threat
may end up being a little more west of our CWA in central IN.
Regardless, will continue to closely monitor how the rest of the
evening unfolds.

After 10 PM, there will still be some scattered showers around
that may have some embedded thunder, but the severe threat
should diminish by this hour with lack of strong forcing and
instability waning. Showers become more isolated as we progress
overnight, so gradually decreased PoPs.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The forecast appears to trend drier through the early to mid
morning hours on Thursday. Not many changes will have occurred
in the overall synoptic setup other than the upper level low
slowly propagating closer to our CWA. The main thing this will
provide is some increased forcing, as well as a slight uptick
in wind speeds throughout the troposphere. The remainder of the
environment will not be too far off from conditions observed on
Wednesday, with steep low level lapse rates (~8 C/km), SBCAPE
climbing to around 1500-2000 J/kg and PWATs exceeding 1.5".

There does appear to be more of a signal for widespread
convection tomorrow given the aforementioned parameters and the
better forcing as the low approaches. Once again, the primary
severe threats are going to be straight-line winds and hail,
with the potential for a tornado being low but non-zero. Model
soundings do suggest surface flow remaining out of the SSE, with
some veering that occurs through mainly the lowest 1km. However,
flow above 1km appears more unidirectional (from the SSW),
which may help with limiting rotating storms. If a complex of
storms can become more oriented in a west to east orientation,
then there may be more cause for concern in the formation of
bowing segments and kinks along the line of storms.

The primary concern for severe threat will generally be from
about 1PM through 7PM. However, several rounds of convection
(likely non-severe) will continue into the overnight. Given the
south to north progression, training storms may create some
hydro issues into the overnight hours. Once the severe threat
ends, the potential for flooding will continue into Thursday
night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper low will reside just southwest of the CWA on Friday. Decent
plume of moisture courtesy of southerly flow, positive vorticity
advection along with sufficient instability will likely promote a
high/widespread coverage of showers and thunderstorms, particularly
by afternoon. This justifies categorical PoPs during this time.
Influence of the upper low along with clouds/convection will hold
high temperatures on Friday into the lower to mid 70s.

Upper low passes by to the south Friday night, and will reside east
of the CWA on Saturday. While some convection may linger into Friday
evening, the trend will be for decreasing PoPs/drying later Friday
night into Saturday. Saturday should feature a return to some
sunshine, although temperatures will still be below climatology with
most locations in the lower to mid 70s.

500 mb heights increase Sunday into early next week as a strong
ridge builds into/moves over the Ohio Valley. Ridge will keep the
CWA dry and allow a warming trend. High temperatures by Tuesday will
likely be in the upper 80s to lower 90s area-wide. Ridge may be
strong enough to remain on Wednesday and if this happens then
similar warmth and dry conditions would persist -- although if the
ridge begins to break down then a few pop up thunderstorms could be
possible by Wednesday afternoon.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Reasonably active period ahead with the slow, eastward
progression of an upper low.

Main activity to monitor through the early overnight hours will
be the potential for thunderstorms. Thunderstorm potential will
be highest at KDAY/KCVG/KLUK. KILN still favored to see storms
later, but coverage should be more limited towards KCMH/KLCK, so
do not have any thunder mention there as of now. For the
remaining taf sites, included a TSRA mention in a TEMPO group to
highlight the best chance for storm potential.

Thunderstorm potential becomes more limited near 06z, but
scattered showers remain possible overnight, especially across
our western terminals. Kept a VCSH majority of the night for
this reason.

A window of drier weather expected Wednesday near sunrise, with
the potential for some MVFR CIGs through the mid morning hours
before southerly winds ramp up. Confidence is low on these MVFR
CIGs however, so did not include for every site. Thunderstorm
potential increases by the afternoon, with increased coverage in
showers/storms expected tomorrow through the evening. Began to
include this mention in the KCVG taf.

OUTLOOK...Thunderstorms are possible at times through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...BPP
AVIATION...Clark
Hazardous weather outlook, May 25, 5:26 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
626 AM EDT Wed May 25 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>044-051>053-
060>063-070>072-077>082-088-261030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Fayette OH-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
626 AM EDT Wed May 25 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Today, a few strong to severe storms are possible, mainly in the
afternoon and evening. Wind and hail are the primary hazards.
Tornado potential is low, but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, severe storms are possible. Damaging wind is the
primary threat. Large hail and tornado potential are low, but cannot
be ruled out. There is also a chance for heavy rainfall and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Thursday.

OHZ026-045-046-054>056-064-065-073-074-261030-
Hardin-Union OH-Delaware-Madison-Franklin OH-Licking-Pickaway-
Fairfield-Ross-Hocking-
626 AM EDT Wed May 25 2022

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, severe storms are possible. Damaging wind is the
primary threat. Large hail and tornado potential are low, but cannot
be ruled out. There is also a chance for heavy rainfall and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

HATZOS

In the hours before

Special weather statement, May 25, 3:01 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
401 PM EDT Wed May 25 2022

INZ074-075-080-KYZ090-091-252030-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
401 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
DEARBORN, NORTHEASTERN SWITZERLAND, BOONE AND EASTERN GALLATIN
COUNTIES THROUGH 430 PM EDT...

At 401 PM EDT, a strong thunderstorm was located over Patriot, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Greendale, Aurora, Rising Sun,
Oakbrook, Burlington, Union, Shawnee, Wilmington, French, Patriot,
Ryle, Idlewild, Big Bone Lick, Waterloo, Steele Bottom, Petersburg
and Rabbit Hash.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 67 and 70.
 I-75 in Kentucky near mile marker 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3912 8496 3913 8482 3911 8482 3911 8479
      3913 8478 3911 8469 3910 8468 3909 8465
      3907 8462 3906 8462 3877 8472 3879 8488
TIME...MOT...LOC 2001Z 187DEG 28KT 3886 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, May 25, 4:21 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
521 PM EDT Wed May 25 2022

OHZ070-252145-
Butler OH-
521 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL BUTLER
COUNTY THROUGH 545 PM EDT...

At 521 PM EDT, a strong thunderstorm was located over Hamilton,
moving north at 35 mph.

HAZARD...Winds gusts up to 35 mph, pea size hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.

Locations impacted include...
Hamilton, Middletown, Fairfield, Monroe, Trenton, South Middletown,
Seven Mile, Williamsdale, New Miami, Jacksonburg and Maustown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3956 8460 3957 8456 3957 8448 3959 8448
      3959 8441 3956 8436 3955 8437 3954 8436
      3955 8434 3931 8449 3934 8464
TIME...MOT...LOC 2121Z 195DEG 31KT 3938 8455

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH

KC
Special weather statement, May 25, 4:44 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
544 PM EDT Wed May 25 2022

OHZ060-061-070-252215-
Montgomery OH-Butler OH-Preble OH-
544 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PREBLE,
NORTHEASTERN BUTLER AND WESTERN MONTGOMERY COUNTIES THROUGH 615 PM
EDT...

At 544 PM EDT, a strong thunderstorm was located near Seven Mile,
moving north at 25 mph.

HAZARD...Winds gusts up to 35 mph, pea size hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.

Locations impacted include...
Dayton, Trotwood, Miamisburg, Trenton, Moraine, West Carrollton, West
Alexandria, Gratis, Seven Mile, Clayton, Brookville, Germantown, New
Lebanon, Farmersville, West Elkton, Jacksonburg, Poast Town Heights,
Drexel and Pyrmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3981 8456 3985 8437 3972 8422 3959 8435
      3959 8437 3957 8437 3947 8446 3950 8458
TIME...MOT...LOC 2144Z 199DEG 21KT 3951 8451

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH

KC
Special weather statement, May 25, 5:15 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
615 PM EDT Wed May 25 2022

KYZ100-OHZ081-088-252245-
Lewis KY-Scioto OH-Adams OH-
615 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN LEWIS,
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES THROUGH 645 PM
EDT...

At 615 PM EDT, a strong thunderstorm was located near Camp Dix,
moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Blue Creek, Otway,
Lombardsville, Sandy Springs, Buena Vista in Scioto County, Saint
Paul, Firebrick, West Portsmouth, Wamsley, Tannery, Turkey Creek
Lake, Friendship, Mcdermott, Garrison and Rexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3838 8331 3882 8339 3888 8321 3882 8299
      3873 8302 3873 8303 3865 8305 3863 8307
      3860 8307 3854 8312 3853 8312 3854 8314
      3849 8319 3847 8319 3845 8321 3844 8321
      3843 8324 3838 8323
TIME...MOT...LOC 2215Z 175DEG 28KT 3846 8320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, May 25, 5:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
658 PM EDT Wed May 25 2022

OHZ042-051-060-061-252330-
Montgomery OH-Darke OH-Preble OH-Miami OH-
658 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN PREBLE,
SOUTHEASTERN DARKE, WESTERN MONTGOMERY AND MIAMI COUNTIES THROUGH 730
PM EDT...

At 658 PM EDT, a strong thunderstorm was located near Gratis, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Dayton, Troy, Trotwood, Piqua, Vandalia, Englewood, Tipp City, Eaton,
West Milton, Covington, Arcanum, Bradford, Lewisburg, West
Alexandria, Pleasant Hill, Gratis, Clayton, Union, Brookville and New
Lebanon.

This includes the following Interstates...
 I-70 in Ohio between mile markers 12 and 31.
 I-75 in Ohio between mile markers 66 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4019 8449 4019 8409 4018 8409 4009 8407
      3962 8442 3966 8465
TIME...MOT...LOC 2258Z 191DEG 26KT 3967 8447

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, May 25, 6:02 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
702 PM EDT Wed May 25 2022

INZ073-074-080-252330-
Switzerland IN-Ripley IN-Dearborn IN-
702 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF RIPLEY, NORTHWESTERN
DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES THROUGH 730 PM EDT...

At 702 PM EDT, a strong thunderstorm was located near Versailles,
moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Batesville, Versailles, Milan, Osgood, Moores Hill, Sunman, Holton,
Napoleon, Millhousen, Rexville, Benham, Ballstown, Penntown,
Weisburg, Interstate 74 at State Route 101, New Marion, Friendship,
Versailles Lake, Cross Plains and Otter Village.

This includes I-74 in Indiana between mile markers 149 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3931 8522 3931 8500 3889 8517
      3889 8520 3892 8520 3891 8543 3903 8545
TIME...MOT...LOC 2302Z 191DEG 26KT 3899 8527

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
May 25, 6:10 PM EST to 6:12 PM EST
Where
Ripley County, 0.87 mi SW of Versailles
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.060, -85.260

A tree was downed.

Thunderstorm Wind, Ripley

When
May 25, 6:10 PM EST to 6:12 PM EST
Where
Ripley County, 0.69 mi N of Holton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.080, -85.380

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017370, 1017371.